advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rosamond, California, USA:

My son has been having low blood sugars recently around midnight. He normally does not have problems with nocturnal hypoglycemia. He receives Humalog and NPH at breakfast, Humalog at dinner, and Lantus at bedtime. Would the cause of these lows be too much NPH or Humalog? He is playing football now, but has lows on days when he doesn't play football.

He weighs about 100 pounds. His doses when this started were:

  • 8:00 AM - Humalog - 12 units, NPH 23 Units

  • 7:00 P.M. Dinner - Humalog - 12 units

  • 10:00 P.M. Bedtime - Lantus - 10 units

His doses jumped to these high levels following a deep laceration on his arm that has since healed.

His doctor suggested that the NPH was too high and may cause the low sugar and that the Lantus should be raised to 22 units with about 8 units of Humalog at dinner. He recommended that his morning shot consist of 10 units of NPH and 5 units of Humalog.

We have tried days without NPH and he still gets low at midnight. It seems that the Humalog is acting longer than three to four hours. Could there also be a connection to football causing a low several hours after practice? Could it be that the imbalance of too much Humalog or NPH and not enough Lantus could be the problem? Should we feed him longer acting carbohydrates at night? Is it possible that eating late (7:30) dinner could lead to a low around midnight, especially with a high dose of Humalog?

Answer:

I expect it is the late effect of exercise along with the late effect of Humalog. It is still active at 11 to 12 p.m.

LD

DTQ-20040907160704
Original posting 23 Sep 2004
Posted to Hypoglycemia and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.